Generalized surface quasi-geostrophic equations with singular velocities

Dongho Chae, Peter Constantin, Diego Córdoba, Francisco Gancedo, Jiahong Wu

Research output: Contribution to journalArticlepeer-review

108 Scopus citations


This paper establishes several existence and uniqueness results for two families of active scalar equations with velocity fields determined by the scalars through very singular integrals. The first family is a generalized surface quasigeostrophic (SQG) equation with the velocity field u related to the scalar θ by, where and is the Zygmund operator. The borderline case β = 1 corresponds to the SQG equation and the situation is more singular for β > 1. We obtain the local existence and uniqueness of classical solutions, the global existence of weak solutions, and the local existence of patch-type solutions. The second family is a dissipative active scalar equation with, which is at least logarithmically more singular than the velocity in the first family. We prove that this family with any fractional dissipation possesses a unique local smooth solution for any given smooth data. This result for the second family constitutes a first step towards resolving the global regularity issue recently proposed by K. Ohkitani.

Original languageEnglish (US)
Pages (from-to)1037-1066
Number of pages30
JournalCommunications on Pure and Applied Mathematics
Issue number8
StatePublished - Aug 2012

All Science Journal Classification (ASJC) codes

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Generalized surface quasi-geostrophic equations with singular velocities'. Together they form a unique fingerprint.

Cite this